Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Lubbock, TX

March 9, 20194 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 9, 2019, 1:30 AM CST for 4 counties in Texas. It was in force for 60 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 1:30 AM CST (07:30 UTC)
Expired
Mar 9, 2019, 2:30 AM CST
In force
60 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Castro County, TX, Hale County, TX, Lamb County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 1:40 AM CSTTSTM WND GST 593 N Hart, TXMEASURED BY WEST TEXAS MESONET.
Mar 9, 1:50 AM CSTTSTM WND GST 586 S Olton, TXMEASURED BY WEST TEXAS MESONET.
Mar 9, 1:55 AM CSTTSTM WND GST 662 Ene Tulia, TXWEST TEXAS MESONET
Mar 9, 2:04 AM CSTTSTM WND GST 65Vigo Park, TXALSO GUSTED TO 60 MPH AT 205 AM. MEASURED BY WEST TEXAS MESONET.
Mar 9, 2:04 AM CSTTSTM WND GST 65Vigo Park, TXALSO GUSTED TO 60 MPH AT 205 AM. MEASUREDY BY WEST TEXAS MESONET.
Mar 9, 2:10 AM CSTTSTM WND GST 621 S Plainview, TXWEST TEXAS MESONET
Mar 9, 2:15 AM CSTTSTM WND GST 621 S Plainview, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2914 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WUUS54 KLUB 090730
SVRLUB
TXC069-189-279-437-090830-
/O.NEW.KLUB.SV.W.0002.190309T0730Z-190309T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
130 AM CST SAT MAR 9 2019

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Castro County in the Panhandle of Texas...
  Hale County in northwestern Texas...
  Swisher County in the Panhandle of Texas...
  Lamb County in northwestern Texas...

* Until 230 AM CST.

* At 129 AM CST, severe thunderstorms were located along a line
  extending from 3 miles south of Sudan, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs...siding and trees.

* Locations impacted include...
  Plainview, Tulia, Dimmitt, Hale Center, Olton and Hart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing severe wind gusts. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows!

&&

LAT...LON 3475 10147 3396 10169 3396 10260 3475 10238
TIME...MOT...LOC 0729Z 271DEG 39KT 3470 10214 3402 10253 

HAIL...<.75IN
WIND...60MPH
 
$$

MCZ
2 follow-up statements
538 
WWUS54 KLUB 090749
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
149 AM CST SAT MAR 9 2019

TXC069-189-279-437-090830-
/O.CON.KLUB.SV.W.0002.000000T0000Z-190309T0830Z/
Castro TX-Hale TX-Swisher TX-Lamb TX-
149 AM CST SAT MAR 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR CASTRO...HALE...SWISHER AND NORTHEASTERN LAMB COUNTIES...

At 147 AM CST, severe thunderstorms with a history of wind gusts 
around 60 mph were located from near Littlefield to near Happy, 
moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar and mesonet indicated.

IMPACT...Expect damage to roofs...siding and trees.

Locations impacted include...
Plainview, Tulia, Dimmitt, Hale Center, Olton and Hart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows.
 
&&

LAT...LON 3475 10147 3396 10169 3396 10249 3475 10229
TIME...MOT...LOC 0748Z 271DEG 52KT 3472 10178 3398 10235 

HAIL...<.75IN
WIND...60MPH
 
$$

MCZ
114 
WWUS54 KLUB 090805
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
205 AM CST SAT MAR 9 2019

TXC069-090811-
/O.CAN.KLUB.SV.W.0002.000000T0000Z-190309T0830Z/
Castro TX-
205 AM CST SAT MAR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR CASTRO COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3396 10169 3396 10225 3431 10200 3475 10188
      3475 10147
TIME...MOT...LOC 0801Z 270DEG 51KT 3471 10157 3398 10206 

$$

TXC189-279-437-090830-
/O.CON.KLUB.SV.W.0002.000000T0000Z-190309T0830Z/
Hale TX-Swisher TX-Lamb TX-
205 AM CST SAT MAR 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CST
FOR CENTRAL HALE...SWISHER AND EAST CENTRAL LAMB COUNTIES...

At 201 AM CST, severe thunderstorms with a history of severe wind 
gusts were located along a line from near Cotton Center to Vigo 
Park, moving east at 60 mph. Recently, a wind gust to 66 mph was 
measured by a West Texas mesonet located near Tulia.

HAZARD...70 mph wind gusts.

SOURCE...Radar and mesonet indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes...roofs and outbuildings.

Locations impacted include...
Plainview, Tulia, Hale Center, Kress, Happy and Cotton Center. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing winds capable of damage. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

&&

LAT...LON 3396 10169 3396 10225 3431 10200 3475 10188
      3475 10147
TIME...MOT...LOC 0801Z 270DEG 51KT 3471 10157 3398 10206 

HAIL...<.75IN
WIND...70MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 10:54 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 8, 10:54 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1054 PM CST Fri Mar 8 2019

.DISCUSSION...
Gusty winds mainly associated with sprinkles/light showers are
staying up in advisory criteria across northwestern zones despite
the precip moving east of those areas. Will have the potential for
sustained advisory level winds later tonight as the Pacific front
and maybe additional elevated showers move in from New Mexico.
Have hoisted a Wind Advisory for the northwestern/north-central
six zones.

&&

.PREV DISCUSSION... /issued 1034 PM CST Fri Mar 8 2019/

AVIATION...

A Pacific front has moved through LBB and PVW bringing strong
southwest winds. Expect the front to push through CDS in the next
few hours then for winds to become more westerly at all sites.
Wind speeds will stay up around 20 kts with gusts to 35 kts
through mid afternoon before decreasing to around 10 kts in the
evening.

PREV DISCUSSION... /issued 249 PM CST Fri Mar 8 2019/

DISCUSSION...
This afternoon water vapor continues to show a deep fetch of mid and
high level moisture streaming over the region. Our next Pacific
storm system continues to move eastward and will begin to affect the
area late this evening and overnight. As the system and its dynamics
cross the FA we will see area wide scattered rain showers. Soundings
suggest that off the Caprock there could be minimal instability.
Thus, a rumble of thunder could be heard. While winds will be the
main impact with this storm system the strongest winds will occur
during the morning and early afternoon hours saving the region from
wind advisory strength winds. Blowing dust will also be a concern
during this time frame. Breezy winds will continue throughout the
day tomorrow and begin to taper off from west to east around sunset.

Sunday into Monday will be mostly uneventful as the area falls under
zonal flow and then a quick shortwave ridge. A weak cool front will
move through the area Sunday. The only impact from the front will be
cooler than normal temperatures.

Monday our next Pacific storm system will begin to take shape off
the SOCAL coast. This system appears wetter and windy. Ahead of the
systems arrival, Gulf moisture will begin to stream into the area
providing plenty of cloud cover Monday and isolated rain showers.
The actual dynamics associated with this system will arrive Tuesday.
Tuesday through Wednesday we will see increased precipitation
chances and again, there will be enough instability with this system
to include thunderstorms in the forecast. Wednesday afternoon into
early Thursday winds will increase further (but stay below wind
advisory levels) as the system exits the region.

Friday, an upper level longwave trough will stretch across much of
the western CONUS as a surface cool front moves through the FA
dropping temperatures back down below normal.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 5 AM CST Saturday for TXZ021>023-027>029.

&&

07/08
Hazardous weather outlook, Mar 8, 10:49 PM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1049 PM CST Fri Mar 8 2019

TXZ021>044-091700-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1049 PM CST Fri Mar 8 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Strong winds of 25 to 40 mph can be expected overnight mainly
across the extreme southwestern Panhandle and the northern South
Plains. A Wind Advisory is in effect until 5 AM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Breezy to potentially windy conditions Saturday could create
elevated fire weather conditions.

Isolated to scattered thunderstorms will be possible Monday
through Tuesday night as a strong storm system cross the region.
Severe weather is not expected.

In the hours before

Local storm report, Mar 8, 8:50 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CST FRI MAR 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     NON-TSTM WND GST 9 WSW EARTH             34.19N 102.56W
03/08/2019  M58 MPH          LAMB               TX   MESONET

&&

EVENT NUMBER LUB1900087

WESTON
Local storm report, Mar 9, 1:14 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
114 AM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     2 NE FRIONA             34.65N 102.69W
03/09/2019  M60 MPH          PARMER             TX   MESONET

            MEASURED BY WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1900088

MCZ
Local storm report, Mar 9, 1:16 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
116 AM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TSTM WND GST     2 SSW MULESHOE          34.21N 102.74W
03/09/2019  M67 MPH          BAILEY             TX   MESONET

            MEASURED BY WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1900089

MCZ
Local storm report, Mar 9, 1:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
125 AM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND GST     9 WSW EARTH             34.19N 102.56W
03/09/2019  M61 MPH          LAMB               TX   MESONET

            MEASURED BY WEST TEXAS MESONET.

&&

EVENT NUMBER LUB1900090

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:45 PM CSTWind AdvisoryLUBBailey, Castro, Hale, Lamb, Parmer, Swisher6 hr
Mar 9, 12:50 AM CSTSevere Thunderstorm WarningLUBCastro, Parmer55 min
Mar 9, 2:11 AM CSTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock64 min
Mar 9, 2:29 AM CSTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Hall, Motley, Swisher61 min
Mar 9, 3:01 AM CSTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley44 min
Mar 9, 3:06 AM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley54 min
Mar 9, 8:12 AM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 11 more4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.